Skip to main content Accessibility help

The Veblen functions for computability theorists

  • Alberto Marcone (a1) and Antonio Montalbán (a2)


We study the computability-theoretic complexity and proof-theoretic strength of the following statements: (1) “If is a well-ordering, then so is ”, and (2) “If is a well-ordering, then so is φ(α, )”, where is a fixed computable ordinal and φ represents the two-placed Veblen function. For the former statement, we show that ω iterations of the Turing jump are necessary in the proof and that the statement is equivalent to over RCA0. To prove the latter statement we need to use ωα iterations of the Turing jump, and we show that the statement is equivalent to . Our proofs are purely computability-theoretic. We also give a new proof of a result of Friedman: the statement “if is a well-ordering, then so is φ(, 0)” is equivalent to ATR0 over RCA0.



Hide All
[Afs08]Afshari, Bahareh, Relative computability and the proof-theoretic strength of some theories, Ph.D. thesis, University of Leeds, 2008.
[AR09]Afshari, Bahareh and Rathjen, Michael, Reverse mathematics and well-ordering principles: A pilot study, Annals of Pure and Applied Logic, vol. 160 (2009), no. 3, pp. 231237.
[BHS87]Blass, Andreas R., Hirst, Jeffry L., and Simpson, Stephen G., Logical analysis of some theorems of combinatorics and topological dynamics, Logic and combinatorics (Simpson, Stephen G., editor), American Mathematical Society, Providence, R.I., 1987, pp. 125156.
[Can97]Cantor, Georg, Beiträge zur Begründung der transfiniten Mengenlehre, Mathematische Annalen, vol. 49 (1897), no. 2, pp. 207246.
[Fef64]Feferman, Solomon, Systems of predicative analysis, this Journal, vol. 29 (1964), pp. 130.
[FMS82]Friedman, Harvey, Mcaloon, Kenneth, and Simpson, Stephen G., A finite combinatorial principle which is equivalent to the 1-consistency of predicative analysis, Patras Logic Symposion (Metakides, George, editor), North-Holland, Amsterdam, 1982, pp. 197230.
[FMW]Friedman, Harvey, Montalbán, Antonio, and Weiermann, Andreas, A characterization of ATR0 in terms of a Kruskal-like tree theorem, unpublished draft.
[Gen36]Gentzen, Gerhard, Die Widerspruchsfreiheit der reinen Zahlentheorie, Mathematische Annalen, vol. 112 (1936), no. 1, pp. 493565.
[Gir87]Girard, Jean-Yves, Proof theory and logical complexity, Bibliopolis, Naples, 1987.
[Hir94]Hirst, Jeffry L., Reverse mathematics and ordinal exponentiation, Annals of Pure and Applied Logic, vol. 66 (1994), no. 1, pp. 118.
[MM09]Marcone, Alberto and Montalbán, Antonio, On Fraïssé's conjecture for linear orders of finite Hausdorff rank, Annals of Pure and Applied Logic, vol. 160 (2009), no. 3, pp. 355367.
[McA85]Mcaloon, Kenneth, Paris-Harrington incompleteness and progressions of theories. Proceedings of the AMS-ASL summer institute held in Ithaca, N.Y., June 28–July 16, 1982 (Nerode, Anil and Shore, Richard A., editors), Proceedings of Symposia in Pure Mathematics, vol. 42, American Mathematical Society, Providence, RI, 1985, pp. 447460.
[Rat91]Rathjen, Michael, The role of parameters in bar rule and bar induction, this Journal, vol. 56 (1991), no. 2, pp. 715730.
[Rat06]Rathjen, Michael, The art of ordinal analysis, International Congress of Mathematicians. Vol. II, European Mathematical Society, Zürich, 2006, pp. 4569.
[RW11]Rathjen, Michael and Weiermann, Andreas, Reverse mathematics and well-ordering principles, Computability in Context: Computation and Logic in the Real World (Cooper, S. B. and Sorbi, A., editors), World Scientific, 2011.
[Sch77]Schütte, Kurt, Proof theory, Grundlehren der Mathematischen Wissenschaften, vol. 225, Springer-Verlag, Berlin, 1977.
[Sho06]Shore, Richard A., Invariants, Boolean algebras and , Transactions of the American Mathematical Sodety, vol. 358 (2006), no. 3, pp. 9891014.
[Sim99]Simpson, Stephen G., Subsystems of second order arithmetic, Springer, 1999.
[Veb08]Veblen, Oswald, Continuous increasing functions of finite and transfinite ordinals. Transactions of the American Mathematical Society, vol. 9 (1908), no. 3, pp. 280292.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed